Conduction Disorders

Rhythm versus conduction

Your heart rhythm is the way your heart beats. Conduction is how electrical impulses travel through your heart, which causes it to beat. Some conduction disorders can cause arrhythmias, or irregular heartbeats.

Three common conduction disorders are:

Bundle branch block

Explaining the problem

Normally, electrical impulses travel down the right and left branches of the ventricles at the same speed. This allows both ventricles to contract simultaneously.

But when there’s a “block” in one of the branches, electrical signals have to take a different path through the ventricle. This detour means that one ventricle contracts a fraction of a second slower than the other, causing an arrhythmia.

Symptoms and diagnosis

A person with bundle branch block may experience no symptoms, especially in the absence of any other problems.

In such cases, bundle branch block is usually first identified by testing for some other reason, such as a routine physical. An electrocardiogram (EKG or ECG) reveals bundle branch block when it measures the heart’s electrical impulses.

Treatment

Often, no treatment is required for bundle branch block.

But it’s still important to have regular checkups. Your doctor will want to monitor your condition to make sure that no other changes occur.

Heart block

arrhythmia

Explaining the problem

In cases of heart block, the electrical signals that progress from the heart’s upper chambers (atria) to its lower chambers (ventricles) are impaired. When those signals don’t transmit properly, the heart beats irregularly.

There are several degrees of heart block.

Watch an animation of heart block.

First-degree heart block

First-degree heart block occurs when the electrical impulse moves through the heart’s AV node more slowly than normal. This usually results in a slower heart rate. The condition may cause dizziness or lightheadedness, or it may cause no symptoms at all. First-degree heart block may not require specific treatment.

Certain medications can cause first-degree heart block as a side effect:

  • Digitalis: This medication is commonly used to slow down the heart rate. If it’s taken in high dosages or for a long period, digitalis can cause first-degree heart block.
  • Beta blockers: These drugs inhibit the part of the nervous system that speeds up the heart. This can have the side effect of delaying electrical conduction within the heart, which can cause first-degree heart block.
  • Calcium channel blockers: Among their other effects, calcium channel blockers can slow down the conduction within the heart’s AV node, resulting in first-degree heart block.

If you have first-degree heart block, it’s important to check in regularly with your doctor to monitor the condition. Between appointments with the doctor, you should take your pulse regularly and watch out for slower than normal heart rates.

Second-degree heart block

Second-degree heart block occurs when electrical signals from the heart’s upper chambers (atria) don’t reach the lower chambers (ventricles). This can result in “dropped beats.”

Symptoms of second-degree heart block include:

  • Chest pain
  • Fainting (syncope)
  • Heart palpitations
  • Breathing difficulties, such as shortness of breath (during exertion)
  • Rapid breathing
  • Nausea
  • Excessive fatigue

Second-degree heart block can be classified in two ways:

  • Mobitz Type 1: Commonly referred to as Wenckebach block , Mobitz Type 1 may not cause noticeable symptoms. Still, it can be a forerunner for the more serious type of second-degree heart block, Mobitz Type 2. For this reason, Mobitz Type 1 should be monitored carefully by your doctor. Daily pulse checks on your own may also be advised.
  • Mobitz Type 2: In this type of second-degree heart block, the heart doesn’t beat effectively. It impacts the heart’s ability to pump blood throughout the body. Often, a pacemaker is necessary to ensure that the heart will continue to beat regularly and efficiently.

Third-degree heart block

Third-degree, or complete, heart block means that electrical signals can’t pass at all from the heart’s upper chambers (atria) to its lower chambers (ventricles). In the absence of electrical impulses from the sinoatrial node, the ventricles will still contract and pump blood, but at a slower rate than usual.

With third-degree heart block, the heart does not contract properly, and it can’t pump blood out to the body effectively.

Symptoms for third-degree heart block include:

  • Chest pain
  • Fainting (syncope)
  • Dizziness
  • Excessive fatigue
  • Shortness of breath

Heart conditions can cause third-degree heart block, as can certain medications in extreme cases. An injury to the heart’s electrical conduction system during surgery can also cause third-degree heart block.

People with third-degree heart block require immediate medical attention. Their irregular and unreliable heartbeats heighten the risk of cardiac arrest.

A temporary or permanent pacemaker is used to treat third-degree heart block, providing a carefully timed electrical impulse to the heart muscle.

Long QT Syndrome (LQTS)

Explaining the problem

Long QT Syndrome, also called LQTS, is a disorder of the heart’s electrical system, like other arrhythmias.

In LQTS, the lower chambers of the heart (ventricles) take too long to contract and release. The gap of time needed to complete a cycle can be measured and compared to normal averages.

The name for the condition comes from letters associated with the waveform created by the heart’s electrical signals. The interval between the letters Q and T defines the action of the ventricles. Hence, Long QT Syndrome means that time period is too long, even if by fractions of a second.

An occasional prolonged QT interval can be precipitated by everyday circumstances, including:

  • When startled by a noise
  • Physical activity or exercise
  • Intense emotion (such as fright, anger or pain)

In these instances, the heartbeat usually regains its normal contraction rhythm quickly.

Both hereditary and acquired

LQTS can be hereditary, appearing in otherwise healthy people. (Although this happens infrequently.) When this occurs, it usually affects children or young adults.

Other people acquire LQTS, sometimes as a side effect of medications. It’s also possible for someone to have both the hereditary and acquired forms of LQTS.

Medications that can cause LQTS

Several types of medications can cause LQTS, including:

  • Antihistamines and decongestants
  • Diuretics (such as potassium or sodium)
  • Certain antibiotics
  • Antiarrhythmic medicines (meds that regulate heartbeat)
  • Antidepressant and antipsychotic medicines
  • Cholesterol-lowering medicines
  • Certain diabetes medicines

Symptoms of LQTS

People with LQTS may not have any symptoms. Those who do may experience:

  • Fainting (syncope)
  • Fluttering in the chest
  • Abnormal heart rate or rhythm (arrhythmia)

Diagnosing LQTS

If LQTS is suspected, your doctor will want to ask questions about your medical history, as well as your family’s.

For example, studies of otherwise healthy people with LQTS indicate that they had at least one episode of fainting by age 10. The majority also had a family member with LQTS.

Unexplained fainting episodes or a family history of heart-related death may warrant electrocardiogram (EKG or ECG) testing for you and your closes relatives. Your doctor may also recommend an exercise stress test.

Consequences of LQTS

Some arrhythmias related to LQTS are potentially fatal and can cause sudden cardiac arrest. Deafness may also occur with one type (which one?) of inherited LQTS.

If you have been diagnosed with LQTS, talk with your doctor about the level of exercise in which you can safely participate. In some cases, exercise can bring about fatal arrhythmias in those with LQTS.

Treatment for LQTS

Treatment options for LQTS include:

In addition to these approaches, it’s advisable to avoid medications and other risk factors (such as an electrolyte imbalance ) known to prolong your heart’s QT interval.